Missouri, 2023Damaging Wind in Missouri, July 5, 2023
July 5, 2023 · NWS PAH · 1 event in 1 county or zone
A poorly organized complex of thunderstorms crossed southeast Missouri during the peak heating hours late in the afternoon. An isolated occurrence of wind damage was reported in one of the strongest cells.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A poorly organized complex of thunderstorms crossed southeast Missouri during the peak heating hours late in the afternoon. An isolated occurrence of wind damage was reported in one of the strongest cells. The storms occurred along a cold front that trailed southwest from a low pressure center over Lake Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 2:03 PM CST, 32 minutes earlier.
Area forecast discussion, Jul 5, 2:03 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
303 PM CDT Wed Jul 5 2023
.SHORT TERM...(Tonight through Friday night)
Issued at 302 PM CDT Wed Jul 5 2023
An MCV moving into west central Illinois is helping to initiate
convection over the Ozark Foothills of southeast Missouri.
Moderate instability will sustain some healthy updrafts through
the afternoon as they move east through southeast Missouri and
southern Illinois, but weak shear will prevent any significant
updraft organization. Steep low-level lapse rates and some decent
DCAPE will allow for isolated strong to severe storms with
damaging winds. The severe threat will come to an end with sunset
and the convection may not reach southwest Indiana or the
Pennyrile of west Kentucky before dissipating.
We should be dry overnight into Thursday morning, but with a weak
cold front and weak troughing aloft, will leave some small PoPs in
the east just to be safe. Much of the 12Z guidance still tries to
develop convection in lingering low-level moisture behind the
surface trough/wind shift Thursday afternoon. Would expect this
activity to be widely scattered at best, mainly over southern
portions of southeast Missouri and west Kentucky. Once again wind
fields will be weak, and instability is questionable with
uncertainties as to how much heating will occur and how much
moisture will remain behind the boundary. Cannot completely rule
out an isolated strong storm or two, but severe weather is not
anticipated at this time.
Thursday night and most of Friday will be dry with weak zonal
flow aloft and surface high pressure in control. The flow aloft
may become cyclonic Friday night and that could bring an area of
convection into southeast Missouri or southern Illinois prior to
sunrise Saturday morning. This will likely be in some linear form,
so strong winds cannot be ruled out at this point. Locally heavy
rainfall and lightning would also be a concern.
Heat indices have climbed into the 100-105 range mainly over
southeast Missouri and southern Illinois, but it should be
fleeting as the convection and associated cloud cover overspread
the area through the afternoon.
Stayed very close to the NBM guidance for temperatures through the
period.
.LONG TERM...(Saturday through Wednesday)
Issued at 302 PM CDT Wed Jul 5 2023
The Quad State area will be stuck in west to northwest flow
aloft between persistent troughing over eastern Canada and
persistent ridging over the southern Rockies through the first
half of next week. There is a good signal in most of the 12Z
guidance for a disturbance in the flow to produce an area of
showers and thunderstorms that will move eastward through the
region at some point from late Friday night through Saturday
evening. This could be an organized MCS, so strong winds cannot be
ruled out, and heavy rainfall will also be possible.
There have been signs of a second disturbance and round of
showers and storms Sunday into Monday, but it is not looking as
obvious in the 12Z model data. As with the first, if it occurs, strong
winds, heavy rainfall, and lightning would all be possible. It
would likely take a path farther south than the first. WPC's QPF
hits it pretty hard Sunday into Sunday night, and the combination
of the two systems produces rainfall ranging from 1" in the north
to around 3" in the south.
Most of the 12Z guidance pushes the active cyclonic flow to our
east by Monday, putting the Quad State in northwest flow aloft
with high pressure in charge at the surface. The NBM as it always
wants to do, keeps a slight chance PoP somewhere over the region
just about every period, but it sure looks like Monday and Tuesday
will be dry. There is some consistency amongst the 12Z guidance
that another disturbance and surface front will attempt to bring
convection southward into the Quad State next Wednesday or
Wednesday night.
High temperatures will generally be below normal in the lower half
of the 80s Saturday with the clouds and precipitation expected.
They will then trend warmer through the rest of the period
reaching above normal in the upper 80s to lower 90s for Tuesday
and next Wednesday. Lows will generally be in the mid to upper
60s, or near normal through the period.
&&
.AVIATION...
Issued at 1212 PM CDT Wed Jul 5 2023
A broken line of SHRA/TSRA will likely impact KCGI around 21Z. The
convection will likely be more isolated as it reaches KPAH and
KMVN and is likely to dissipate completely before reaching KEVV
and KOWB. Otherwise, VFR conditions are expected, but an MVFR
ceiling cannot be ruled out late tonight and in the morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...DRS
LONG TERM...DRS
AVIATION...DRS
Hazardous weather outlook, Jul 5, 2:26 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
326 PM CDT Wed Jul 5 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
326 PM CDT Wed Jul 5 2023 /426 PM EDT Wed Jul 5 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
An isolated severe storm will remain possible through sunset across
southeast Missouri, southern Illinois, and the Purchase Area of
west Kentucky. Damaging wind will be the main severe concern. The
storms will weaken and become less numerous as they move toward
southwest Indiana and west Kentucky this evening. A few storms
could linger in the east through the night. Locally heavy rainfall
and lightning will accompany any storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A few thunderstorms will be possible mainly over west Kentucky and
southern portions of southeast Missouri Thursday afternoon. Locally
heavy rainfall and lightning will be the primary concerns.
A good chance of thunderstorms is forecast for all or a portion of
the area from late Friday night through Sunday night. Heavy
rainfall, gusty winds and lightning will be the primary concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
DRS
In the hours before
Special weather statement, Jul 5, 2:00 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
300 PM CDT Wed Jul 5 2023
MOZ086-087-100-110-052045-
Wayne MO-Stoddard MO-Bollinger MO-Cape Girardeau MO-
300 PM CDT Wed Jul 5 2023
...Strong thunderstorms will impact portions of Bollinger,
southeastern Wayne, western Cape Girardeau and northwestern Stoddard
Counties through 345 PM CDT...
At 258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alliance to Leopold to near Lake
Wappapello State Park. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Marble Hill, Leopold, Alliance and Patton around 305 PM CDT.
Other locations in the path of these storms include Bollinger Mill
State Historic Site, Daisy, Millersville, Burfordville and Puxico.
This includes Interstate 55 between Mile Markers 111 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3726 9003 3760 9001 3761 8980 3759 8979
3760 8972 3759 8972 3760 8971 3758 8968
3760 8964 3726 8973 3705 8995 3692 9022
3693 9055
TIME...MOT...LOC 1958Z 270DEG 14KT 3754 8992 3726 8993 3698 9039
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ATLSpecial weather statement, Jul 5, 2:14 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
314 PM CDT Wed Jul 5 2023
MOZ109-110-052100-
Butler MO-Stoddard MO-
314 PM CDT Wed Jul 5 2023
...Strong thunderstorms will impact portions of Butler and
southwestern Stoddard Counties through 400 PM CDT...
At 313 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Wappapello State Park to near Poplar
Bluff to Oxly. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Poplar Bluff around 320 PM CDT.
Other locations in the path of these storms include Fisk, Dudley and
Qulin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9058 3659 9058 3659 9059 3675 9058
3693 9042 3692 9004 3663 9013 3663 9015
3660 9018 3655 9018 3654 9021 3650 9022
TIME...MOT...LOC 2013Z 274DEG 24KT 3692 9036 3675 9046 3660 9069
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ATLSpecial weather statement, Jul 5, 2:28 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
328 PM CDT Wed Jul 5 2023
ILZ088-092-MOZ086-087-110-111-052100-
Alexander IL-Union IL-Stoddard MO-Bollinger MO-Cape Girardeau MO-
Scott MO-
328 PM CDT Wed Jul 5 2023
...Strong thunderstorms will impact portions of western Union,
northwestern Alexander, southeastern Bollinger, western Scott, Cape
Girardeau and northern Stoddard Counties through 400 PM CDT...
At 328 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Altenburg to Delta to
Puxico. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Chaffee, Oran, Delta and Dutchtown around 335 PM CDT.
Scott City, Benton, Trail Of Tears State Park, Kelso and Cape
Girardeau Airport around 345 PM CDT.
Other locations in the path of these storms include Cape Girardeau,
Bell City and Ware.
This includes Interstate 55 between Mile Markers 78 and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3692 9026 3718 8979 3760 8971 3760 8969
3758 8968 3759 8960 3757 8958 3758 8955
3756 8953 3758 8951 3756 8946 3760 8945
3760 8933 3738 8939 3722 8941 3707 8948
3692 8970
TIME...MOT...LOC 2028Z 269DEG 30KT 3755 8966 3719 8973 3696 9013
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ATLThunderstorm Wind, Butler
- When
- July 5, 2:35 PM CST
- Where
- Butler County, Poplar Bluff
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.750, -90.400
Multiple trees were blown down. Power outages were reported. A tree fell on a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, July 5, 2023$5.0 million · 1 event
- Flash Flooding and Damaging Winds in Illinois, July 5, 20232 injured · $700,000 · 52 kt wind · 17 events
- Damaging Winds in Tennessee, July 5, 2023$753,000 · 65 kt wind · 3 events
- Damaging Wind in Virginia, July 5, 2023$100,000 · 52 kt wind · 1 event
- Damaging Wind in Kentucky, July 5, 2023$50,000 · 65 kt wind · 1 event
- Flood and Hail in Wisconsin, July 5, 2023$23,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Texas, July 5 to 6, 2023$15,000 · 2.5 in hail · 15 events
- Hail and Damaging Winds in Maine, July 5, 20232 injured · 52 kt wind · 5 events
- Hail and Damaging Winds in Indiana, July 5, 202369 kt wind · 9 events
- Hail and Damaging Winds in New Mexico, July 5, 20232.75 in hail · 7 events
- Hail and Damaging Winds in Texas, July 5 to 6, 20231 in hail · 7 events
- Damaging Winds in North Carolina, July 5, 202350 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105018.